Dr. Balentine received his undergraduate degree from McDaniel College in Westminster, Maryland. He attended medical school at the Philadelphia College of Osteopathic Medicine graduating in1983. He completed his internship at St. Joseph's Hospital in Philadelphia and his Emergency Medicine residency at Lincoln Medical and Mental Health Center in the Bronx, where he served as chief resident.
If a person knows what causes their gastritis, the simplest approach is to avoid the cause.
Aspirin and alcohol are two widely used substances that cause gastritis.
If the patient develops an upset stomach and nausea after drinking alcohol or using aspirin, then avoid these substances.
Sometimes a person cannot avoid certain substances that cause gastritis.
The health care practitioner may have a good reason to recommend aspirin, iron, potassium, or some other medication that causes gastritis.
If the patient develops minor gastritis symptoms, it may be best to continue the recommended medication and treat the gastritis symptoms.
Consult a health care practitioner before stopping any medication.
In the case of aspirin, coated aspirin may not cause the same symptoms
Coated aspirin does not dissolve in the stomach.
Check the contents of any other over-the-counter medication the patient is taking because more than 300 medications contain aspirin in some form.
Nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Advil, Motrin, Nuprin) also cause gastritis.
The health care practitioner may recommend that these medications be taken with food or with antacids.
Doing this may lessen the chance of developing gastritis symptoms.
Switching from aspirin or NSAIDs to another pain reliever may help as well. Acetaminophen (Liquiprin, Tylenol, Panadol) is not known to cause gastritis.
Talk with a health care practitioner before switching to acetaminophen.
He or she may have recommended aspirin or an NSAID for a specific purpose.
If gastritis symptoms continue, antacids are sometimes recommended. Three main types of antacids are available. All
three are about equal in effectiveness.
Magnesium-containing antacids may cause diarrhea. People with certain kidney problems should use these cautiously or not at all.
Aluminum-containing antacids can cause constipation.
Calcium-containing antacids have received a great deal of attention for their ability to control stomach acid and also supplement body calcium. Calcium supplementation is most important for postmenopausal women. Calcium-based antacids can also lead to constipation.
Antacids may also change the body's ability to
absorb certain other medications. Only take medications with antacids after
checking with a pharmacist or physician.
If the patient requires an antacid more than occasionally, consult a health care
practitioner as they can decide which one is best for the patient.
Histamine (H2) blockers have received a lot of attention for stomach problems.
Some of these medications, for example, cimetidine (Tagamet) and ranitidine (Zantac), are available without a prescription.
Histamine blockers work by reducing acid secretion in the stomach.
This reduces gastritis pain and other symptoms.
If a person needs one of these medications regularly, should consult a health care
practitioner for a recommendation.
Stronger medications that protect the stomach's lining or lessen acid production in the stomach are available by prescription. Talk to
a health care practitioner if the nonprescription medications do not work.
AlcoholismAlcohol problems vary in severity from mild to life threatening and affect the individual, the person's family, and society in numerous adverse ways. Despite al...learn more >>
Gastrointestinal BleedingGastrointestinal bleeding either comes from the upper GI or lower GI tract. Upper GI bleeding can be caused by ulcers, gastritis, varices, cancer, or inflammati...learn more >>
Gastrointestinal EndoscopyWith the procedure known as gastrointestinal endoscopy, a doctor is able to see the inside lining of your digestive tract. This examination is performed using a...learn more >>